Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 35, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Oct 26, 2009, 4:00 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 26, 2009, 4:00 PM CDT (21:00 UTC)
- Expired
- Oct 26, 2009, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 14 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 26, 4:06 PM CDT | HEAVY RAIN 1.52 | 5 Nw Lake Charles, LA | COCORAHS OBSERVER RECEIVED 1.52 INCHES IN 30 MINUTES. |
| Oct 26, 4:31 PM CDT | HEAVY RAIN 2 | 6 S Lake Charles, LA | THE LAKE CHARLES ASOS REPORTED 2.00 INCHES IN 31 MINUTES. |
| Oct 26, 5:51 PM CDT | HEAVY RAIN 3.97 | 5 Ssw Lake Charles, LA | RAINFALL SO FAR IN THE LAST 2 HOURS. |
| Oct 26, 6:30 PM CDT | FLASH FLOOD | 4 Sw Lake Charles, LA | NWS EMPLOYEE REPORTS AROUND 5 INCHES OF WATER OVER GAUTHIER ROAD. |
| Oct 26, 6:52 PM CDT | FLASH FLOOD | 4 S Lake Charles, LA | KPLC-TV RELAYED REPORT FROM PUBLIC OF WIDESPREAD FLOODING ON SUNDALE DRIVE AND IN SURROUNDING NEIGHBORHOOD WITH WATER ABOUT TO ENTER HOMES. |
| Oct 26, 6:55 PM CDT | FLASH FLOOD | 4 S Lake Charles, LA | SIGNIFICANT FLOODING ALONG COMMON STREET BETWEEN MCNEESE ROAD AND GAUTHIER ROAD WITH WATER COVERING ROADWAY. |
| Oct 26, 7:00 PM CDT | FLASH FLOOD | 4 S Lake Charles, LA | WATER ENTERED A FEW HOMES IN THE AREA OF SUNDALE DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 150 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLCH 262100 FFWLCH LAC019-270000- /O.NEW.KLCH.FF.W.0035.091026T2100Z-091027T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 400 PM CDT MON OCT 26 2009 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA... THIS INCLUDES THE CITIES OF...WESTLAKE...SULPHUR...MOSS BLUFF... LAKE CHARLES... * UNTIL 700 PM CDT * AT 342 PM CDT...NATIONAL WEATHER SERVICE DETECTED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINS ALONG A LINE FROM JUST NORTHWEST OF MOSS BLUFF TO SULPHUR TO SOUTHWEST OF LAKE CHARLES. RADAR ESTIMATES INDICATE ONE TO TWO AND INCHES OF RAIN HAVE FALLEN OVER THE PAST TWO HOURS...ESPECIALLY ACROSS EASTERN PORTIONS OF SULPHUR. THIS ACTIVITY IS FORECAST TO MOVE TO THE EAST ACROSS LAKE CHARLES DURING THE NEXT ONE TO TWO HOURS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES OF RAIN CAN BE EXPECTED IN A SHORT PERIOD OF TIME ACROSS EASTERN SULPHUR...WEST LAKE AND LAKE CHARLES. THIS WILL LIKELY CAUSE FLOODING OF CREEKS AND LOW AREAS IN AND AROUND SULPHUR AND LAKE CHARLES. THIS WILL BE ENHANCED IN THE URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 337-477-5285 EXTENSION 1. LAT...LON 3032 9342 3033 9313 3012 9309 3006 9345 $$ BRAZZELL
1 follow-up statement
000 WGUS74 KLCH 262139 FFSLCH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 439 PM CDT MON OCT 26 2009 LAC019-270000- /O.CON.KLCH.FF.W.0035.000000T0000Z-091027T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CALCASIEU LA- 439 PM CDT MON OCT 26 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EASTERN CALCASIEU PARISH... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SHOWERS AND THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA FROM NEAR MOSS BLUFF TO THE EAST SIDE OF LAKE CHARLES TO NEAR THE LAKE CHARLES REGIONAL AIRPORT. GAUGE REPORTS OF RAINFALL AMOUNTS OF ONE AND HALF TO TWO INCHES HAVE OCCURRED IN 30 MINUTES IN ASSOCIATION WITH THIS LINE OF SHOWERS AND STORMS. THESE RAINFALL RATES ARE LIKELY CAUSING FLOODING IN PORTIONS OF SULPHUR...WEST LAKE AND LAKE CHARLES. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTLAKE... SULPHUR...MOSS BLUFF AND LAKE CHARLES PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3032 9342 3033 9313 3012 9309 3006 9345 $$ BRAZZELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 3:10 PM CDT, 50 minutes earlier.
Area forecast discussion, Oct 26, 3:10 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
310 PM CDT MON OCT 26 2009
.SYNOPSIS...
A SHALLOW FRONTAL-WAVE CYCLONE WILL FORM NEAR CAMERON THIS EVENING
...COMPLETE WITH A TRAILING COLD FRONT EXTENDING SOUTHWEST TO ACROSS
THE TEXAS OFFSHORE WATERS...AND A LEADING WARM FRONT EXTENDING EAST
ACROSS THE I-10 PRAIRIES OF LOUISIANA.
THE WAVE CYCLONE WILL JUMP NORTHEAST...IN TANDEM WITH CUT-OFF LOW
MENTIONED BELOW...REACHING JACKSON NEAR NOON ON TUESDAY.
FURTHER-UP...SALIENT SHORTWAVES (OR JETSTREAKS) ARE ROTATING AROUND
A CUT-OFF LOW VICINITY THE RED RIVER VALLEY...BEFORE SWINGING TO THE
NORTHEAST THROUGH THE WESTERN UPPER GULF COAST STATES.
THE CUT-OFF LOW WILL OPEN-UP INTO A SHORTWAVE WESTERLY TROUGH ON
TUESDAY...WHILE PROPAGATING EASTWARD ACROSS NORTHRN LOUISIANA.
&&
.DISCUSSION...
FOR TONIGHT...AN ADIABATIC ANALYSIS OF THE GFS SOLUTION REVEALS STRONG
SLANTWISE ASCENT OF INCOMING GULF AIR. THIS SLANTWISE ASCENT IS
PHASING IN WITH THE JETSTREAK ASCENT ASSOCIATED WITH PASSING
SHORTWAVES ALOFT.
WITH REGARD TO MOISTURE...THE PRECIPITABLE WATER CONTINUES RUNNING
NEAR 150 PERCENT OF NORMAL...MOISTURE IS PLENTIFUL.
THE LIMITING FACTOR IS INSTABILITY...WHICH IS MARGINAL AT BEST.
THE COMBINED-LIFTING OF MOIST STABLE AIR HAS RESULTED IN A
MODERATE RAIN SHIELD...WITH A FEW EMBEDDED HEAVIER SHOWERS.
BELIEVE THAT AREAL FLOODING...RATHER THAN THE MORE CONVECTIVE
FLASH FLOODING...IS THE PRIMARY THREAT FOR TONIGHT.
FOR TOMORROW...RAIN WILL BE ENDING FROM WEST TO EAST...AS THE WAVE
CYCLONE JUMPS NORTHEAST.
&&
.MARINE...
CONFUSED SEAS ARE EXPECTED AFTER MIDNIGHT...AS NORTHERLY WIND WAVES
IN THE POST-FRONTAL AIR WILL OPPOSE SOUTHERLY SWELLS IN THE
PRE-FRONTAL AIR. THE SEAS WILL BE RATHER STEEP WITH A DOMINANT WAVE
PERIOD RUNNING AROUND 5 SECONDS.
&&
.SHORT-TERM OUTLOOK...
THE GFS COMPUTES LEE SIDE CYCLOGENESIS OVER WESTERN KANSAS ON
WEDNESDAY...WITH THE SUBSEQUENT DEEPENING CYCLONE TRAVELING NORTH
ACROSS NEBRASKA BY THURSDAY EVENING. THE EXTENSIVE COUNTER-CLOCKWISE
CIRCULATION ASSOCIATED WITH THIS HIGHLY-BAROCLINIC CYCLONE WILL PUSH
ANOTHER COLD FRONT THROUGH THE WESTERN UPPER GULF COAST STATES BY
OVERNIGHT THURSDAY.
SHOWERS AND THUNDERSTORMS MAY ORGANIZE IN LINES WITH THE APPROACH OF
THIS STRONG COLD FRONT. THE ATMOSPHERE IS UNSTABLE WITHIN THIS
TIME FRAME...SEVERE WEATHER CANNOT BE RULED OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 59 68 54 78 68 / 100 20 10 10 50
KBPT 57 66 50 78 70 / 100 20 10 10 50
KAEX 55 63 47 77 64 / 100 60 10 10 30
KLFT 60 69 54 78 68 / 100 40 10 10 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
MARY...UPPER ST. MARTIN...VERMILION...VERNON.
TX...FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...TYLER.
GM...NONE.
&&
TRARESHazardous weather outlook, Oct 26, 3:52 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 352 PM CDT MON OCT 26 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-271100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 352 PM CDT MON OCT 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR THE REMAINDER OF TONIGHT. A CONTINUOUS RAIN WILL RESULT IN MEAN AREAL RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES. LOCAL AMOUNTS TO 4 INCHES IS POSSIBLE. RAIN WILL BE ENDING FROM WEST TO EAST BY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT WILL SET-OFF SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY. THUNDERSTORMS MAY ORGANIZE INTO LINES BY THURSDAY EVENING...AS THE COLD FRONT ADVANCES SOUTH AND EAST... EXITING THE WESTERN UPPER GULF COAST STATES BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AND THURSDAY EVENING.
In the hours before
Local storm report, Oct 26, 11:49 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 AM CDT MON OCT 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM FLOOD PORT ARTHUR 29.90N 93.93W
10/26/2009 JEFFERSON TX PUBLIC
PUBLIC REPORTS MANY STREETS FLOODED IN AND AROUND PORT
ARTHUR.
&&
MGRIFFINLocal storm report, Oct 26, 12:02 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1202 PM CDT MON OCT 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLOOD BEAUMONT 30.09N 94.14W
10/26/2009 JEFFERSON TX BROADCAST MEDIA
KFDM TV REPORTS STREET FLOODING IN DOWNTOWN BEAUMONT.
&&
MGRIFFINThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 3:55 AM CDT | Flash Flood Watch | LCH | Allen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more | 11 hr |
| Oct 26, 4:17 AM CDT | Small Craft Advisory | LCH | 11 hr | |
| Oct 26, 1:40 PM CDT | Areal Flood Advisory | LCH | Beauregard, Calcasieu | 3 hr |
| Oct 26, 2:49 PM CDT | Flood Watch | LCH | Allen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more | 13 hr |
| Oct 26, 3:06 PM CDT | Areal Flood Advisory | LCH | Calcasieu | 3 hr |
| Oct 26, 5:17 PM CDT | Areal Flood Advisory | LCH | Calcasieu, Jefferson Davis | 3 hr |
| Oct 26, 5:19 PM CDT | Areal Flood Advisory | LCH | Calcasieu, Cameron | 3 hr |
| Oct 26, 6:56 PM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.